ISSN 1941-5923

Logo



Get your full text copy in PDF

Ceftriaxone-Induced Hemolytic Anemia in a Jehovah’s Witness

James Tasch, Pedro Gonzalez-Zayaz

(Graduate Medical Education, Arnot Ogden Medical Center, Elmira, USA)

Am J Case Rep 2017; 18:431-435

DOI: 10.12659/AJCR.903507


BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is a rare condition that may result from the administration of an antibiotic, most notably the cephalosporin class, commonly used in both the adult and pediatric populations. A delay in recognition by a provider may lead to continuation of the offending agent and possibly result in fatal outcomes.
CASE REPORT: We report the case of a 65-year-old woman on ceftriaxone infusions after being diagnosed with acute mitral valve endocarditis 3 weeks prior, which presented with severe anemia and bilateral transient vision loss. Being a Jehovah’s Witness, the patient refused blood product transfusions and was managed with alternative therapies. The etiology of the symptoms was suspected to be a hemolytic anemia directly related to her ceftriaxone infusions.
CONCLUSIONS: This report demonstrates the importance of close vigilance while prescribing drugs known to cause hemolytic anemia. Although rare, drug-induced immune hemolytic anemia caused by ceftriaxone may be a potentially fatal condition, but with early recognition and withdrawal of the offending agent, successful treatment may ensue. Serological tests should be utilized to obtain a definitive diagnosis.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree